In past communications to GLC Medical Directors and in Town Hall meetings, we have recommended our LivingCenter physicians review their patients’ orders and look for opportunities to decrease the overall medication burden on patients.
Polypharmacy is a common issue in the elderly and in the SNF in particular. Among frequently prescribed medications receiving scrutiny are the proton pump inhibitors (PPIs). PPI usage is highly prevalent in hospitals, and while the Society for Hospital Medicine has recommended that hospitalists decrease usage for ulcer prophylaxis, the practice is still very common. Many patients are admitted from the hospital with orders for proton pump inhibitors (PPIs) without clear indication, as well as patients who have been on a PPI for a long enough time to have “grown” a gastroesophageal reflux (GERD) diagnosis without being aware of it. Often once this diagnosis gets onto a single chart, it will be replicated for the rest of the patient’s life.
Recent observational studies have demonstrated that patients on long-term PPI courses are at increased risk for C. difficile, pneumonia, and osteoporotic fractures. There also have been links to hypomagnesemia and B12 deficiency. PPIs also can be involved in cytochrome p450 based drug-drug interactions.
What should you do?
In reviewing patients upon admission, please discontinue PPIs in patients who lack a clear indication. There are some patients who may require long-term therapy. These include patients with Barrett’s esophagus, a history of a bleeding ulcer and those on long-term NSAIDs. If a patient has a history of peptic ulcer disease, that is still not necessarily an indication for long-term therapy. For patients with “GERD” on their chart, I encourage you to discuss this with the patient or family to see if this is actually a problem.
Even if a patient has had a history of GERD, it is not recommended to treat patients for over eight weeks. If the symptoms are controlled, a trial of discontinuation is advisable.
Is rebound acid hypersecretion a real phenomenon?
Many patients experience a worsening of acid reflux symptoms, such as nausea, reflux or heartburn upon discontinuation of their PPI. This does not necessarily mean that this will be a daily occurrence for as long as they stay off of PPIs.
Rebound hyperacidity is a real phenomenon. In a population of 120 patients without previous GI symptoms, investigators either treated them for 12 with a placebo or 8 weeks with a PPI followed by four weeks of placebo. Of the patients receiving placebo, 44% reported gastrointestinal symptoms in the weeks following switchover to placebo compared with 15% who had never received PPI in the first place.
This development of increased symptoms in previously asymptomatic patients is consistent with the concept of the PPI itself being responsible for rebound acid hypersecretion. It is hypothesized that during the treatment phase that patients develop increased gastrin output as a bodily response to acid suppression. The effect was seen as far out as four weeks from discontinuation. Interestingly, this phenomenon has not been noted in patients who were positive for H. pylori.
Should doses be tapered or patients switched to H2 blockers?
There are few studies of optimal ways to discontinue PPIs. In a systematic review in 2014, investigators found that there were only 6 trials which fit their inclusion criteria and one was unpublished. Their conclusions were that attempts to discontinue PPIs can be successful, and that there is some limited evidence that a regimen which includes either tapering the dose of PPI or switching to H2 blockade can improve success.
Because rebound hyperacidity may occur, it is appropriate to counsel the patient and family before attempting PPI withdrawal. That way they can understand that there may be a temporary period of symptoms that could be treated with less aggressive therapy (such as with antacids, sucralfate, or H2 blockade). Knowing that rebound hyperacidity can occur, it may be logical to taper the PPI dose if there is an intermediate dose available, or even to treat with an H2 blocker for a limited period of time to ease the transition. It should be noted that discontinuation of H2 blockade has also been found to result in rebound acid hypersecretion. Since the aforementioned withdrawal study showed symptoms four weeks out after discontinuation, it makes sense to be patient and cover for that period of time. Because there is currently a paucity of guidance, you’ll have to use your discretion.
Reimer, C et al, Proton-Pump Inhibitor Therapy Induces Acid-Related Symptoms in Healthy Volunteers after Withdrawal of Therapy, Gastroenterology 2009;137;80-87.
Linsky, AL, et al Proton Pump Inhibitor Discontinuation in Long-Term Care, Journal of American Geriatric Society, Sept; 59(9), 2011.
Haastrup, P et al, Strategies for discontinuation of proton pump inhibitors: A Systematic Review, Family Practice vol 31 No 6 pp. 625-630, September 2014.